Alert archive / Texas / Wind Advisories in 2018
Wind Advisory 12, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Dec 20, 2018, 3:51 AM CST for 23 counties in Texas. It took effect at Dec 20, 2018, 9:00 AM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 3:51 AM CST (09:51 UTC)
- In effect from
- Dec 20, 2018, 9:00 AM CST
- Expired
- Dec 20, 2018, 9:45 PM CST
- In force
- 13 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
806 WWUS74 KHGX 200951 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 351 AM CST Thu Dec 20 2018 ...A Wind Advisory in effect Today from 9 AM through 6 PM... .A tightening pressure gradient behind this morning's cold front will bring gusty winds to SE TX through much of the day. Sustained northwest winds will be around 25 mph with gusts near 30 to 35 mph. TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-210000- /O.NEW.KHGX.WI.Y.0012.181220T1500Z-181221T0000Z/ Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- Including the cities of Alvin, Anahuac, Angleton, Bay City, Baytown, Bellville, Brenham, Brookshire, Bryan, Caldwell, Cleveland, Clute, Coldspring, College Station, Columbus, Conroe, Corrigan, Crockett, Dayton, Devers, Dickinson, Eagle Lake, Edna, El Campo, First Colony, Freeport, Friendswood, Galveston, Ganado, Groveton, Hempstead, Houston, Huntsville, La Marque, Lake Jackson, League City, Liberty, Livingston, Madisonville, Mission Bend, Missouri City, Mont Belvieu, Navasota, Old River-Winfree, Palacios, Pasadena, Pearland, Pecan Grove, Prairie View, Rosenberg, Sealy, Shepherd, Somerville, Stowell, Sugar Land, Surfside Beach, Texas City, The Woodlands, Trinity, Waller, Weimar, Wharton, and Winnie 351 AM CST Thu Dec 20 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect from 9 AM this morning to 6 PM CST this evening. * EVENT...Northwest winds around 25 mph with gusts between 30 to 35 mph. * TIMING...Thursday at 9 AM through 6 PM. * IMPACT...Loose objects outside may below away. Be sure to secure any outdoor furniture or decorations, tents, canopies, patio furniture, bouncy houses, and high-profile cranes. High profile vehicles on southwest to northeast roads may experience strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along southwest to northeast oriented roads && $$
2 follow-up statements
245 WWUS74 KHGX 202123 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 323 PM CST Thu Dec 20 2018 ...A Wind Advisory in effect Today from 9 AM through 6 PM... .A tightened offshore pressure gradient behind an early morning cold front will continue strong sustained and gusty northwest winds through the remainder of the afternoon. Coastal winds will stay up at advisory levels through the evening. Inland winds are forecast to fall below advisory criteria around sunset this evening. TXZ214-336>338-436>438-210600- /O.EXT.KHGX.WI.Y.0012.000000T0000Z-181221T0600Z/ Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston- Coastal Matagorda-Galveston Island and Bolivar Peninsula- Matagorda Islands- Including the cities of Anahuac, Clute, Dickinson, Freeport, Galveston, La Marque, Lake Jackson, Mont Belvieu, Old River-Winfree, Palacios, Stowell, Surfside Beach, Texas City, and Winnie 323 PM CST Thu Dec 20 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * EVENT...Northwest winds around 25 mph with gusts between 30 to 35 mph. * TIMING...Thursday at 9 AM through 6 PM. * IMPACT...Light weight lawn furniture and similar items may blown about this afternoon. Securing these items is recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along southwest to northeast oriented roads && $$ TXZ163-164-176>179-195>200-210>213-226-227-235>238-300-313-335- 210000- /O.CON.KHGX.WI.Y.0012.000000T0000Z-181221T0000Z/ Austin-Brazos-Burleson-Coastal Harris-Coastal Jackson-Colorado- Fort Bend-Grimes-Houston-Inland Brazoria-Inland Galveston- Inland Harris-Inland Jackson-Inland Matagorda-Madison-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- Including the cities of Alvin, Angleton, Bay City, Baytown, Bellville, Brenham, Brookshire, Bryan, Caldwell, Cleveland, Coldspring, College Station, Columbus, Conroe, Corrigan, Crockett, Dayton, Devers, Eagle Lake, Edna, El Campo, First Colony, Friendswood, Ganado, Groveton, Hempstead, Houston, Huntsville, League City, Liberty, Livingston, Madisonville, Mission Bend, Missouri City, Navasota, Pasadena, Pearland, Pecan Grove, Prairie View, Rosenberg, Sealy, Shepherd, Somerville, Sugar Land, The Woodlands, Trinity, Waller, Weimar, and Wharton 323 PM CST Thu Dec 20 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * EVENT...Northwest winds around 25 mph with gusts between 30 to 35 mph. * TIMING...Thursday at 9 AM through 6 PM. * IMPACT...Light weight lawn furniture and similar items may blown about this afternoon. Securing these items is recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along southwest to northeast oriented roads && $$
667 WWUS74 KHGX 210345 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 945 PM CST Thu Dec 20 2018 ...Wind Advisory Cancelled... .The strong gusty northwest winds have relaxed. TXZ214-336>338-436>438-210445- /O.CAN.KHGX.WI.Y.0012.000000T0000Z-181221T0600Z/ Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston- Coastal Matagorda-Galveston Island and Bolivar Peninsula- Matagorda Islands- Including the cities of Anahuac, Clute, Dickinson, Freeport, Galveston, La Marque, Lake Jackson, Mont Belvieu, Old River-Winfree, Palacios, Stowell, Surfside Beach, Texas City, and Winnie 945 PM CST Thu Dec 20 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Houston/Galveston has cancelled the Wind Advisory. The strong gusty winds earlier today have relaxed and the advisory has been cancelled. Northwesterly winds of only 10 to 20 mph will continue through the night. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 20, 3:43 AM CST, 8 minutes earlier.
Area forecast discussion, Dec 20, 3:43 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 AM CST Thu Dec 20 2018
.DISCUSSION...
The HRRR has done a decent job initializing this morning, with
showers continuing to stream across the region ahead of a cold
front. The occasional isolated thunderstorm has developed over the
past few hours, so will carry isolated thunder in the forecast
through the morning hours to account for this slight chance. The
cold front this morning is currently draped just north of College
Station and is continuing to sag southward. Short term guidance is
in fairly good agreement, and models such as the HRRR and RAP13
bring the front to the coast around 10-14Z. Showers and isolated
thunderstorms should push off over the Gulf waters by mid morning.
Also worth noting, observations are continuing to indicate patchy
fog across the area with some locally dense spots mainly along
and west of I-45.
The pressure gradient will quickly tighten across E TX this
morning, as the surface low shifts well east of the region and
high pressure begins to build in over the TX Panhandle. Taking a
look at the low level jet at 850 mb, winds really get pumping
shortly after sunrise between 12-16Z. Global guidance such as the
ECMWF and GFS are in fairly good agreement with 850 mb wind speeds
ranging between 45 to 50 kts across SE TX. Looking lower in the
atmosphere, 925 mb northwesterly winds are also strong between 35
to 45 kts. With daytime mixing, expecting sustained surface wind
speeds to be between 20-25 kts, with the highest sustained wind
speeds possible along the coastal counties. Wind gusts are also
forecast to pick up to between 30-35 kts across the region.
Therefore, a Wind Advisory has been issued for all of SE TX,
beginning at 9 AM this morning and continuing through 6 PM
tonight.
Clear skies will prevail today and through early Saturday. High
temperatures today will rise into the upper 50s to low 60s. With
no clouds to trap in the heat tonight, low temperatures will take
a tumble into the upper 30s to mid 40s. Friday will be rather
similar to Thursday, besides a bit warmer and more breezy
conditions rather than gusty as the pressure gradient slackens
over SE TX. A surface ridge will also slide across the region from
west to east Friday, pushing east over the NE Gulf of Mexico by
Saturday morning. Partly cloudy skies return to the forecast
Saturday afternoon, as winds turn back onshore and Gulf moisture
is advected over the region. Heights begin to fall over N TX with
a developing surface low which will bring the next weak cold
front.
The GFS still remains the most progressive with the next cold
front bringing it into the northern zones early Sunday, reaching
the coast by the afternoon. The Canadian shows a similar solution,
only trailing slightly behind. Still favoring the ECMWF solution
at this time as it appears slower and weaker with this shallow
front. The 00Z run yesterday as well as the 12Z run today of the
ECMWF stalled the front just inland, while the 00Z today pushes
the boundary off the coast, similar to the Canadian and GFS. Given
the weak nature of the front and the lack of upper-level forcing
and zonal flow at 500 mb, not expecting the front to make it far
into the Gulf of Mexico at this time. This boundary will likely
dampen over the region early next week, bringing little in the
way of precipitation for the upper Texas Coast Sunday through
early Tuesday.
The far extended does appear to be wetter with the next frontal
system that pushes across the state late Wednesday into Thursday.
Global models are in agreement with decent precipitation
associated with this progressive boundary. Though timing of this
feature is still very variable from run to run, confidence is
growing that we will see a stronger cold front by the middle of
next week.
Hathaway
&&
.MARINE...
A cold front was located near College Station this morning and
should quickly push off the coast over the next few hours. This
should greatly increase winds across the area causing hazardous
marine conditions for the bays and offshore waters of the Upper
Texas Coast. Here's a summary of the hazards statements in effect:
- Small Craft Advisory starts at 11Z until 18Z Thursday.
- Gale Warning from 18z Thursday to 00Z Friday all waters.
- Gale Warning 00Z to 06Z Friday for offshore waters.
- Small Craft Advisory 06Z to 12Z Friday for offshore waters.
Obviously gale force winds or frequent gale force wind gusts are
expected today and tonight. Seas should build to around 9 to 12 feet
in offshore waters. Winds will decrease further on Friday allowing
for low seas by Friday night.
Low water advisory will will be in effect from 12Z today to 06Z
Saturday to cover really low tides both today and Friday. Below
normal tides should be at their worst on Friday before recovering
Friday night. Tide levels should be 1 to 3 feet below MLLW in the
bays and along the immediate coasts of the Gulf. This should be a
prolonged low water event making navigation through the Houston Ship
Channel and Galveston Bay problematic.
Conditions should improve over the weekend with southerly winds
developing again with return flow Saturday and a weak front possible
on Sunday.
Overpeck
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 60 40 61 43 69 / 0 0 0 0 0
Houston (IAH) 61 42 61 44 71 / 10 0 0 0 0
Galveston (GLS) 62 48 60 54 68 / 10 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for the following zones: Austin...Brazoria Islands...
Brazos...Burleson...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Colorado...Fort Bend...Galveston Island and
Bolivar Peninsula...Grimes...Houston...Inland Brazoria...
Inland Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Madison...Matagorda Islands...Montgomery...
Northern Liberty...Polk...San Jacinto...Southern Liberty...
Trinity...Walker...Waller...Washington...Wharton.
GM...Small Craft Advisory until noon CST today for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda Bay...
Waters from Freeport to Matagorda Ship Channel TX from 20
to 60 NM...Waters from High Island to Freeport TX from 20
to 60 NM.
Small Craft Advisory from 6 PM this evening to midnight CST
tonight for the following zones: Galveston Bay...Matagorda
Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION late tonight for the
following zones: Galveston Bay...Matagorda Bay.
Gale Warning from noon today to 6 PM CST this evening for the
following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory from midnight tonight to 9 AM CST Friday
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
Gale Warning from noon today to midnight CST tonight for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Waters from Freeport to
Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
Discussion...08
Aviation/Marine...39Hazardous weather outlook, Dec 19, 6:23 AM CST, 21 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 623 AM CST Wed Dec 19 2018 GMZ335-TXZ163-164-176>179-195>200-210>214-227-237-238-300-313-337- 338-437-438-201230- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Colorado-Fort Bend-Galveston Bay- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Madison-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington- 623 AM CST Wed Dec 19 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Patchy fog has developed across portions of SE TX this morning, mainly north of I-10 and west of I-45. Showers and isolated thunder will be possible today with the passage of a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory may be needed along the coast Thursday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ350-355-370-375-201230- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 623 AM CST Wed Dec 19 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and isolated thunder will be possible today with the passage of a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Gale Watch is in effect for the Gulf waters Thursday into Friday. Additionally, a Low Water Advisory will likely be needed Thursday, behind the passage of the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-TXZ226-235-236-335-336-436-201230- Coastal Jackson-Coastal Matagorda-Inland Jackson-Inland Matagorda- Matagorda Bay-Matagorda Islands-Wharton- 623 AM CST Wed Dec 19 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Dense fog has developed over Matagorda, Wharton, and Jackson counties, as well as over Matagorda Bay. A Dense Fog Advisory and a Marine Dense Fog Advisory are in effect through 10 AM this morning. Showers and isolated thunder will be possible today with the passage of a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory may be needed along the coast Thursday. Otherwise, no hazardous weather is expected at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:41 AM CST | Low Water Advisory | HGX | 60 hr | |
| Dec 20, 3:41 AM CST | Small Craft Advisory | HGX | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.